Alert archive / South Carolina / Gale Watches in 2017
Gale Watch 2, NWS Charleston, SC
NWS Charleston, SC issued this gale watch at Jan 21, 2017, 4:33 PM EST. It took effect at Jan 22, 2017, 5:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 21, 2017, 4:33 PM EST (21:33 UTC)
- In effect from
- Jan 22, 2017, 5:00 PM EST
- Expired
- Jan 22, 2017, 3:49 AM EST
- In force
- Issued by
- NWS Charleston, SC
The text
As transmitted.
723 WHUS72 KCHS 212133 MWWCHS URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON SC 433 PM EST SAT JAN 21 2017 AMZ352-354-220545- /O.EXB.KCHS.SC.Y.0003.170122T2200Z-170124T1100Z/ WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- 433 PM EST SAT JAN 21 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM SUNDAY TO 6 AM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 5 PM SUNDAY TO 6 AM EST TUESDAY. * IMPACTS...WIND AND OR WAVE CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN HAZARDOUS CONDITIONS. && $$ AMZ374-220545- /O.EXT.KCHS.SC.Y.0003.170122T0900Z-170122T2200Z/ /O.NEW.KCHS.GL.A.0002.170122T2200Z-170124T0700Z/ WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 433 PM EST SAT JAN 21 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 4 AM TO 5 PM EST SUNDAY... ...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE MONDAY NIGHT... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A GALE WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE MONDAY NIGHT. * WINDS AND SEAS...SOUTHWEST WINDS 20 TO 30 KT WITH GUSTS UP TO 40 KT. SEAS 6 TO 9 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN HAZARDOUS CONDITIONS. THE RISK FOR GALE FORCE WINDS HAS INCREASED. MARINERS SHOULD CONSIDER ALTERING PLANS TO AVOID POSSIBLE HAZARDOUS CONDITIONS. && $$ AMZ350-220545- /O.CON.KCHS.SC.Y.0003.170122T1500Z-170124T1200Z/ WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- 433 PM EST SAT JAN 21 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM SUNDAY TO 7 AM EST TUESDAY... * IMPACTS...WIND AND OR WAVE CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN HAZARDOUS CONDITIONS. && $$
2 follow-up statements
803 WHUS72 KCHS 220352 MWWCHS URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON SC 1052 PM EST SAT JAN 21 2017 AMZ374-221200- /O.EXT.KCHS.SC.Y.0003.170122T0352Z-170122T2200Z/ /O.CON.KCHS.GL.A.0002.170122T2200Z-170124T0700Z/ WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 1052 PM EST SAT JAN 21 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM EST SUNDAY... ...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE MONDAY NIGHT... * WINDS AND SEAS...SOUTHWEST WINDS 20 TO 30 KT WITH GUSTS UP TO 40 KT. SEAS 6 TO 9 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN HAZARDOUS CONDITIONS. THE RISK FOR GALE FORCE WINDS HAS INCREASED. MARINERS SHOULD CONSIDER ALTERING PLANS TO AVOID POSSIBLE HAZARDOUS CONDITIONS. && $$ AMZ350-221200- /O.CON.KCHS.SC.Y.0003.170122T1500Z-170124T1200Z/ WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- 1052 PM EST SAT JAN 21 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM SUNDAY TO 7 AM EST TUESDAY... * IMPACTS...WIND AND OR WAVE CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN HAZARDOUS CONDITIONS. && $$ AMZ352-354-221200- /O.CON.KCHS.SC.Y.0003.170122T2200Z-170124T1100Z/ WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- 1052 PM EST SAT JAN 21 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM SUNDAY TO 6 AM EST TUESDAY... * IMPACTS...WIND AND OR WAVE CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN HAZARDOUS CONDITIONS. && $$
524 WHUS72 KCHS 220849 MWWCHS URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON SC 349 AM EST SUN JAN 22 2017 AMZ374-221700- /O.EXT.KCHS.SC.Y.0003.000000T0000Z-170122T2100Z/ /O.UPG.KCHS.GL.A.0002.170122T2200Z-170124T0700Z/ /O.NEW.KCHS.GL.W.0002.170122T2100Z-170123T0600Z/ WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 349 AM EST SUN JAN 22 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM EST MONDAY... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM EST MONDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS AND SEAS...SOUTHWEST WINDS 20 TO 30 KT WITH GUSTS UP TO 40 KT. SEAS 7 TO 10 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... GALE FORCE WINDS ARE IMMINENT OR OCCURRING. MARINERS SHOULD ALTER PLANS TO AVOID THESE HAZARDOUS CONDITIONS. REMAIN IN PORT OR SEEK SAFE HARBOR. DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN HAZARDOUS CONDITIONS. && $$ AMZ330-221700- /O.EXB.KCHS.SC.Y.0003.170122T1500Z-170124T0600Z/ CHARLESTON HARBOR- 349 AM EST SUN JAN 22 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 AM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 1 AM EST TUESDAY. * IMPACTS...WIND AND OR WAVE CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN HAZARDOUS CONDITIONS. && $$ AMZ350-221700- /O.EXT.KCHS.SC.Y.0003.170122T1500Z-170123T0000Z/ /O.NEW.KCHS.GL.A.0003.170123T0000Z-170123T0600Z/ WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- 349 AM EST SUN JAN 22 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS EVENING... ...GALE WATCH IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A GALE WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT. * WINDS AND SEAS...SOUTH TO SOUTHWEST WINDS 20 TO 30 KT WITH GUSTS UP TO 35 KT. SEAS 6 TO 9 FEET. * IMPACTS...WIND AND OR WAVE CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN HAZARDOUS CONDITIONS. THE RISK FOR GALE FORCE WINDS HAS INCREASED. MARINERS SHOULD CONSIDER ALTERING PLANS TO AVOID POSSIBLE HAZARDOUS CONDITIONS. && $$ AMZ352-354-221700- /O.EXT.KCHS.SC.Y.0003.170122T1800Z-170124T1200Z/ WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- 349 AM EST SUN JAN 22 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST TUESDAY... * IMPACTS...WIND AND OR WAVE CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN HAZARDOUS CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this gale watch went out at Jan 21, 2:35 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Jan 21, 2:35 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
235 PM EST Sat Jan 21 2017
.SYNOPSIS...
A series of upper level disturbances will cross the area today and
tonight, then a strong low pressure system and cold front will move
through Sunday into Monday. The low pressure will lift north of the
area Tuesday and will be replaced by drier high pressure through mid
week. Another cold front will cross the area late next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Afternoon Update: Following coordination with SPC, a Tornado
Watch has been issued for a large portion of our area. Current
radar imagery shows the main band of convection starting to work
it's way into our westernmost counties. This continues to be in
line with what many of the Hi-res convective models have been
showing. A robust short wave is beginning to move over the
western portion of our area and will continue to do so the rest
of this afternoon into this evening. Multiple factors make the
environment very favorable for convection: a strengthening low
level jet, upper divergence in response to a 90-100 kt jet
nearby, and good surface conditions involving well above normal
temperatures and dew points well into the 60s. SPC Mesoanalysis
has a tongue of SBCAPES ~1,500 J/kg working their way into our
southern CWA, which is very impressive for January.
Additionally, bulk shear exceeding 60 kt and 0-6 km bulk shear
~70 kt over a large portion of the area is favorable for
sustaining this convection and generating isolated tornadoes. In
fact, the Significant Tornado Parameter is over 1 across a
large portion of our our. Some spots are even approaching a 2,
which is very impressive for January. The line is expected to
quickly move from west to east, exiting the coast in the 6-8 PM
time frame. The one uncertainty is the low level stable
trajectories off the Atlantic could limit the convection as it
approaches our eastern zones. Given the line has a long history
of warning-level storms, wouldn't be surprised if they maintain
most of their strength to the coast.
Tonight: Behind the short wave and accompanying line of convection
in the evening, NVA will dominate in advance of another short wave
that closes off as it moves east through the southern Plains to near
the Arklatex late. This will put a temporary end to the showers
and t-storms early tonight, before coverage ramps up again late
as better height falls develop aloft and upper divergence
increases due to a 100-110 kt upper jet. Combined with low
forcing from a 40 kt or greater jet at 925 mb will justify good
chance to likely PoP's after 06Z. Thermodynamics and kinematics
may support a low end chance of isolated severe weather late.
Stratus build-down and the wet grounds from the previous and/or
ongoing rains will support at least some reduction in
visibilities, enough so that we have included patchy fog in the
forecast. But given the strong low level wind fields the dense
fog potential seems limited.
It's yet another warm night within the warm advection regime,
and overnight lows could again be near record high minimum
levels, which is about 20-25F above normal.
QPF: It's difficult to be certain the amount of rainfall that will
occur due to it's convective nature, but with PWat's
approaching maximum levels on record for January and a continued
influx of moisture from the Gulf of Mexico and modest
instability, amounts look to average 1/3 to 3/4 inches today and
another 1/4 to 1/2 inch tonight.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Sunday will certainly be the most active day of the bunch. A
powerful upper low over ArkLaTex at the start of the period will
progress east through the day. As the upper low and potent vort
energy digs into the Gulf coast states, a surface low will develop
over western Georgia and rapidly intensify while it lifts northeast
into the western Carolinas. This will send a cold front towards the
forecast area. Given the dynamics in place and impressive deep layer
(0-6km) shear of 60+ knots, there is potential for an organized
severe weather event in the form of a squall line in the
afternoon/evening prior to frontal passage. The forecast area will
remain solidly in the warm sector with model soundings showing
favorable moisture (relatively high PWats for late January), so
instability should be sufficient. SPC outlook currently has the
entire area outlined in an Enhanced Risk for severe weather. The
primary threats would be damaging winds in excess of 60 mph and
isolated tornadoes, with perhaps a lesser threat of large hail.
Temperatures will yet again reach several degrees above normals.
Highs forecast to be in the mid to upper 70s. Sunday night, the
severe threat will quickly diminish as whatever convective line
develops pushes offshore and drier air starts to filter in. Low
temperature will be in the low 50s.
Monday: The expansive low pressure system will spin over the mid-
Atlantic before slowly lifting northeast away from the area Monday
night. Some lingering moisture may be enough to produce a few
showers early in the day before deeper dry air moves in. Maintained
20-30% PoPs. The biggest issue of the day however will be the winds
given the tight pressure gradient. West winds expected to gust 30-35
mph during peak heating hours. Despite the prior passage of a cold
front, deep westerly downslope flow will boost temperatures above
normal. Highs will be in the low to mid 60s. Lows Monday night in
the mid 40s.
Tuesday: Dry high pressure will build into the area from the
southwest. Should be a pleasant day with clear skies and comfortable
temperatures. Highs in the mid 60s.
Lake winds: W/SW winds could gust to at least 25 knots on Lake
Moultrie Monday. A Lake Wind Advisory may eventually be needed.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Surface high pressure centered south of the forecast area Tuesday
night will drift east into the Atlantic on Wednesday. A cold front
will then cross the area on Thursday. Global models are a bit
different regarding precipitation potential, with the Euro the drier
solution and GFS wetter. Forecast currently features 20-30% PoPs.
High pressure will return in wake of the front and persist into the
at least the first half of the weekend.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
There is a risk for SHRA at most any time at KSAV and KCHS through
this evening within the highly moist and moderately unstable
atmosphere. But the best chance for the most direct impacts
would be from mid afternoon into this evening as a line of
convection moves in from the west. TSRA is in the TAFs to
account for increasing confidence and the current radar trends.
Most observations around the area are IFR. Though, breaks to
MVFR are possible for a short time ahead of the main line of
convection. Either way, flight restrictions are expected to
persist.
Finally, LLWS appears highly likely tonight as a strong low
level jet moves through. Thus our 12Z TAF set includes LLWS the
last 10-12 hours of the current forecast cycle.
Extended Aviation Outlook: Periods of flight restrictions are
likely Sunday into Monday. VFR will return thereafter. Gusty
winds will impact the terminals Sunday and Monday.
&&
.MARINE...
Today: High pressure will remain positioned east of the Bahamas as
a complex frontal system and regions of low pressure cover much of
the upper Midwest and Great Plains. A developing east-west aligned
warm front will stretch over or near the waters and across the
northern Gulf coast states. SW flow will average less than 10 or 15
kt this morning, but with some boost from a wave of low pressure
tracking NE through the southern Appalachians the gradient will
tighten. Winds will climb several knots as a result, as the low
level wind field backs a little more southerly. Seas will
average 2 or 3 ft this morning, building about a foot this
afternoon.
Tonight: There is a further tightening of the gradient as deep low
pressure heads east from the southern Plains to the lower-
middle MS Valley late. Warm advection will temper the amount of
mixing, but given a 35-40 kt low level jet and geostrophic winds
at 1000 mb 25- 35 kt, winds across the local waters will
increase further. SW winds will reach 15 or 20 kt, but with
frequent gusts near or exceeding 25 kt on the outer GA waters
late where the best mixing will reside. That along with seas
building to 4-6 ft and highest on the 20-60 nm waters, we have
initiated a Small Craft Advisory for AMZ374 beginning at 09z
Sunday.
Mariners should also be prepared for a possible line of convection
that moves off the SC and GA coasts this evening. A few of the
storms could be strong or even severe, with damaging winds and
frequent lightning strikes possible.
Sea Fog: Webcams along the coast hint at some sea fog, but this
could also be lowering stratus. Given a favorable S-SW fetch
and the elevated T/Td atop the cooler waters, we continue to
show at least patchy sea fog in the forecast through tonight.
Sunday through Thursday: Marine conditions will deteriorate Sunday
as a strong low pressure system impacts the area. Increasing
winds/seas will result in Small Craft Advisories for most if not all
waters by Sunday night and will persist through Monday. There is a
good chance that frequent gale force gusts could occur on Monday and
a Gale Watch will need to be considered in later forecast packages.
Best chance of gales occurring would be in the outer GA waters,
although certainly possible in the nearshore waters as well.
Conditions will improve on Tuesday as the low lifts northeast and
high pressure builds into the area. Winds mid-week will generally be
at or below 15 knots with seas less than 4 feet. A cold front will
then cross the waters on Thursday.
Given the warm and moist air mass in place, some sea fog may develop
and linger over the nearshore waters on Sunday until a cold front
crosses Sunday night.
&&
.CLIMATE...
Record High Minimum Temperatures for Saturday January 21:
KCHS: 59 set in 1954
KCXM: 62 set in 1935
KSAV: 66 set in 1937
Record High Minimum Temperatures for Sunday January 22:
KCHS: 59 set in 1972
KCXM: 66 set in 1937
KSAV: 64 set in 1937
Record High Maximum Temperatures for Sunday January 22:
KCHS: 80 set in 1999
KCXM: 76 last set in 1937
KSAV: 80 last set in 1937
Record Rainfall for Sunday January 22:
KCHS: 1.77 inches set in 1999
KCXM: 1.67 inches set in 1973
KSAV: 1.33 inches set in 1966
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 4 AM Sunday to 1 PM EST Tuesday for
AMZ374.
Small Craft Advisory from 10 AM Sunday to 7 AM EST Tuesday for
AMZ350.
&&
NEAR TERM...
SHORT TERM...
LONG TERM...ECT
AVIATION...
MARINE...
CLIMATE...Hazardous weather outlook, Jan 21, 5:00 AM EST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 500 AM EST SAT JAN 21 2017 GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-221200- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-BEAUFORT- COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY- 500 AM EST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...A LINE OF SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA THIS AFTERNOON AND EVENING IN ASSOCIATION WITH A DEVELOPING WARM FRONT AND WAVE OF LOW PRESSURE NEARBY. A FEW OF THE STORMS COULD BECOME SEVERE BETWEEN 2 PM AND 7 PM...RESULTING IN DAMAGING WIND GUSTS AND POSSIBLE ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS...A STRONG STORM SYSTEM IS EXPECTED TO AFFECT THE AREA SUNDAY. SOME THUNDERSTORMS COULD BECOME SEVERE IN THE AFTERNOON AND EVENING. THE PRIMARY THREATS ARE DAMAGING WINDS...ISOLATED TORNADOES AND LARGE HAIL. STAY TUNED TO THE FORECAST THROUGH THE WEEKEND REGARDING THIS POTENTIAL SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... BE SURE THE ALARM OF YOUR NOAA WEATHER RADIO IS SET IN THE ON POSITION AND BE READY TO TAKE ACTION SHOULD WATCHES OR WARNINGS BE ISSUED FOR YOUR AREA. AMZ330-350-352-354-221200- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- 500 AM EST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...A LINE OF SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA LATE THIS AFTERNOON AND EVENING IN ASSOCIATION WITH A DEVELOPING WARM FRONT AND WAVE OF LOW PRESSURE NEARBY. A FEW OF THE STORMS COULD BECOME SEVERE BETWEEN 4 PM AND 8 PM...RESULTING IN DAMAGING WIND GUSTS AND POSSIBLE ISOLATED WATERSPOUTS. DENSE FOG...SEA FOG WILL BE POSSIBLE TODAY AND TONIGHT...MAINLY ACROSS THE NEARSHORE WATERS. THUS...DENSE FOG ADVISORIES MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS...A BAND OF SEVERE THUNDERSTORMS COULD CROSS THE WATERS WITH DANGEROUS CONDITIONS SUNDAY AFTERNOON INTO SUNDAY NIGHT. SEA FOG...SEA FOG COULD OCCASIONALLY REDUCE VISIBILITY UNTIL A COLD FRONT CROSSES THE WATERS SUNDAY NIGHT. GALES...GALE FORCE WIND GUSTS COULD DEVELOP MONDAY...ESPECIALLY OUTSIDE CHARLESTON HARBOR. GALE WATCHES AND WARNINGS COULD EVENTUALLY BE REQUIRED. .SPOTTER INFORMATION STATEMENT... BE SURE THE ALARM OF YOUR NOAA WEATHER RADIO IS SET IN THE ON POSITION AND BE READY TO TAKE ACTION SHOULD WATCHES OR WARNINGS BE ISSUED FOR YOUR AREA. AMZ374-221200- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 500 AM EST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...A LINE OF SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA LATE THIS AFTERNOON AND EVENING IN ASSOCIATION WITH A DEVELOPING WARM FRONT AND WAVE OF LOW PRESSURE NEARBY. A FEW OF THE STORMS COULD BECOME SEVERE BETWEEN 5 PM AND 9 PM...RESULTING IN DAMAGING WIND GUSTS AND POSSIBLE ISOLATED WATERSPOUTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS...A BAND OF SEVERE THUNDERSTORMS COULD CROSS THE WATERS WITH DANGEROUS CONDITIONS SUNDAY AFTERNOON INTO SUNDAY NIGHT. GALES...GALE FORCE WINDS COULD DEVELOP ACROSS THE OUTER GEORGIA WATERS LATER SUNDAY THROUGH MONDAY. GALE WATCHES AND WARNINGS COULD EVENTUALLY BE REQUIRED. .SPOTTER INFORMATION STATEMENT... BE SURE THE ALARM OF YOUR NOAA WEATHER RADIO IS SET IN THE ON POSITION AND BE READY TO TAKE ACTION SHOULD WATCHES OR WARNINGS BE ISSUED FOR YOUR AREA. SCZ045-221200- INLAND BERKELEY- 500 AM EST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...A LINE OF SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA LATE THIS AFTERNOON AND EVENING IN ASSOCIATION WITH A DEVELOPING WARM FRONT AND WAVE OF LOW PRESSURE NEARBY. A FEW OF THE STORMS COULD BECOME SEVERE BETWEEN 2 PM AND 6 PM...RESULTING IN DAMAGING WIND GUSTS AND POSSIBLE ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS...A STRONG STORM SYSTEM IS EXPECTED TO AFFECT THE AREA SUNDAY. SOME THUNDERSTORMS COULD BECOME SEVERE IN THE AFTERNOON AND EVENING. THE PRIMARY THREATS ARE DAMAGING WINDS...ISOLATED TORNADOES AND LARGE HAIL. STAY TUNED TO THE FORECAST THROUGH THE WEEKEND REGARDING THIS POTENTIAL SEVERE WEATHER THREAT. LAKE WINDS...STRONG AND GUSTY WEST WINDS COULD DEVELOP ON LAKE MOULTRIE MONDAY. A LAKE WIND ADVISORY COULD EVENTUALLY BE REQUIRED. .SPOTTER INFORMATION STATEMENT... BE SURE THE ALARM OF YOUR NOAA WEATHER RADIO IS SET IN THE ON POSITION AND BE READY TO TAKE ACTION SHOULD WATCHES OR WARNINGS BE ISSUED FOR YOUR AREA.
In the hours before
Local storm report, Jan 21, 3:47 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
347 PM EST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM TSTM WND DMG 2 SSE GRAYS 32.65N 81.01W
01/21/2017 JASPER SC LAW ENFORCEMENT
TREE REPORTED DOWN ON GRAYS HWY. TIME ESTIMATED BASED
ON RADAR.
&&
EVENT NUMBER CHS1700021
JMCLocal storm report, Jan 21, 3:53 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
353 PM EST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM TSTM WND DMG 2 SW HINESVILLE 31.83N 81.62W
01/21/2017 LIBERTY GA 911 CALL CENTER
WARNING POINT REPORTED A PORTION OF A COMMERCIAL
STRUCTURE ROOF CAVED IN NEAR THE INTERSECTION OF WEEPING
WILLOW DR AND VETERANS PARKWAY. TIME ESTIMATED BASED ON
RADAR.
&&
EVENT NUMBER CHS1700022
JMCSpecial weather statement, Jan 21, 4:00 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Charleston SC
400 PM EST SAT JAN 21 2017
GAZ137>141-212130-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal McIntosh-Long-
400 PM EST SAT JAN 21 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...MCINTOSH
AND LONG COUNTIES...
At 400 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm near Jones, or 7 miles northeast of Tibet, moving
east at 65 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Jones, Riceboro, Harris Neck, St. Catherines Island, Eulonia, South
Newport, Townsend and Halfmoon Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3152 8161 3175 8158 3169 8110 3162 8110
3150 8117
TIME...MOT...LOC 2100Z 265DEG 57KT 3169 8152Local storm report, Jan 21, 4:03 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
403 PM EST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL RICHMOND HILL 31.94N 81.30W
01/21/2017 E0.75 INCH BRYAN GA TRAINED SPOTTER
SPOTTER REPORTS PENNY SIZE HAIL AND 30 MPH WIND GUSTS
IN RICHMOND HILL
&&
EVENT NUMBER CHS1700023
CBLocal storm report, Jan 21, 4:15 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
415 PM EST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND DMG 6 E ISLANDTON 32.92N 80.84W
01/21/2017 COLLETON SC 911 CALL CENTER
TREE REPORTED DOWN AT THE INTERSECTION OF ENOCH ROAD
AND HUDSON MILL ROAD. TIME ESTIMATED BASED ON RADAR.
&&
EVENT NUMBER CHS1700024
JMCLocal storm report, Jan 21, 4:21 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL SAVANNAH 32.06N 81.09W
01/21/2017 E0.25 INCH CHATHAM GA TRAINED SPOTTER
TRAINED SPOTTER REPORTED PEA-SIZED HAIL NEAR THE
INTERSECTION OF E 35TH STREET AND PAULSEN STREET.
&&
EVENT NUMBER CHS1700025
JMCThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 3:27 AM EST | Small Craft Advisory | CHS | 3 days | |
| Jan 21, 2:58 PM EST | Tornado Warning | CHS | Allendale | 32 min |
| Jan 21, 3:06 PM EST | Severe Thunderstorm Warning | CHS | Allendale, Beaufort, Colleton, Hampton, Jasper | 54 min |
| Jan 21, 3:16 PM EST | Tornado Warning | CHS | Hampton, Jasper | 29 min |
| Jan 21, 3:38 PM EST | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 67 min |
| Jan 21, 3:56 PM EST | Severe Thunderstorm Warning | CHS | Beaufort, Berkeley, Charleston, Colleton, Dorchester, Jasper | 49 min |
| Jan 21, 4:22 PM EST | Special Marine Warning | CHS | 83 min | |
| Jan 21, 5:04 PM EST | Special Weather Statement | CHS | Berkeley | 26 min |
| Jan 21, 5:17 PM EST | Special Marine Warning | CHS | 58 min | |
| Jan 21, 5:33 PM EST | Special Marine Warning | CHS | 117 min | |
| Jan 21, 2:13 PM EST | Severe Thunderstorm Warning | CHS | Bulloch, Candler, Evans, Jenkins, Screven, Tattnall | 62 min |
| Jan 21, 2:21 PM EST | Tornado Warning | CHS | Jenkins, Screven | 24 min |
| Jan 21, 2:44 PM EST | Tornado Warning | CHS | Long, Tattnall | 31 min |
| Jan 21, 4:00 PM EST | Special Weather Statement | CHS | McIntosh | 30 min |
Nearby
Gale Watches in South Carolina, 2017Every gale watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.